Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 35, NWS Wilmington, NC

October 8, 1996Bladen County, Columbus County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Oct 8, 1996, 8:09 AM EDT for Bladen County, Columbus County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 1996, 8:09 AM EDT (12:09 UTC)
Expired
Oct 8, 1996, 11:15 AM EDT
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Columbus County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 565 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
565 m²/s²
0-3 km storm-relative helicity
924 m²/s²
Significant tornado parameter
6.0
Supercell composite
27.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 081210
FFWILM
NCC017-047-081515-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
809 AM EDT TUE OCT 8 1996
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1115 AM EDT
FOR EVERYONE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...BLADEN COUNTY...COLUMBUS COUNTY
 
WIDESPREAD FLOODING WAS OCCURRING THIS MORNING ACROSS BLADEN AND
COLUMBUS COUNTIES. OFFICIALS REPORT NUMEROUS ROADS NEARING IMPASSABLE IN
KELLY... BLADENBORO... ELIZABETHTOWN AND CHADBOURN. HIGHWAY 41 IN KELLY
IS IMPASSABLE. IN ADDITION... WILMINGTON DOPPLER RADAR ESTIMATES 2 TO 3
INCHES OF RAIN IN AN HOURS TIME IN THE BOLTON AREA. ADDITIONAL HEAVY
RAINS PASSING THROUGH THE AREA THIS MORNING WILL CREATE MORE FLOODING
PROBLEMS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHxICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
ESCUDE
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 2:45 AM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Oct 8, 2:45 AM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION ...UPDATED...
NATIONAL WEATHER SERVICE WILMINGTON NC
244 AM EDT TUE OCT 8 1996

RAH/CAE: PRVS FCST OK ATTM XCPT MAYB BUMP TEMPS DOWN A CAT IN SE NC.
TOR WTCH OUT FOR MOST OF CWA. FFA LUKS GUD. CWF: KP GALES A FLYG FOR NC
CST WTRS. TROP STM WRNG OK FOR THIS MRNG IN SC WTRS.

DISC: WL B BRIEF AS THGS STARTG TO GET GET BUSY ON RDR. STARTG TO SEE
SOME KIND OF SHEAR ZONE IN SE NC ON 88D. LATEST SFC ANAL HAD STM INLAND
NR JAX FL MOVG NEWD. 00Z MDLS APPR TO B SLOW W/SYSM. ETA/AVN FURTHER W
THAN NGM. NGM FURTHER E TRAK MGT B RGT IDEA. W/THETA E RDG SETTG UP ALG
THE CST...SYSMS TEND TO FOLLOW RDG. GRIDDED DATA WAS SHOWG GUD THETA E
ADVECTION W/DECENT DIR/SPD SHEAR. VERY STG UVM ACCORDG TO GRIDDED DATA
THRU 12Z. LOW TOPPED CONVECTION CUD HAVE TORNADOES SPIN OUT ANYTIME AS
SYSM CONTS TO HEAD NEWD & CSTL TROF MIGRATES EWD. WW 1072 TIL 9AM. NE
WNDS TRYG TO GO ARND TO E HERE @ ILM WCH WUD TEND TO INDICATE CSTL FNT
MOVG TWD CST. NE TRAK OF SYSM CUD INHIBIT CSTL FNT FM COMG TOO FAR
INLAND. STARTG TO SEE 40 MPH WNDS ALG SOME CSTL LOCATIONS. SOME POWER
SURGES BEING REPORTED. HVY R BANDS ALRDY COMG INLAND. FLDG PROBS ALMOST
A GIVEN. AS SYSM RACES N OF CWA...THGS WL B IMPROVG BY LATR THIS AFTN
OR ERLY EVNG. CLRG SKIES BY LATE EVNG. PREFER TO STAY CLOSE TO FAN ON
MAX TEMPS TDY. WL AVG FAN/FWC ON TEMPS. LIKE FWC POPS. EXTRA PERSONNEL
ARRIVG ERLY THIS MRNG.

CSTL WTRS: WNDS AVGG 25-30 KTS W/E DIR. SEAS OF 8-10 FT. SOME CSTL FLDG
CSTL FLDG PSBL THIS MRNG. PER AFDMHX...FLDG MGT NOT B TOO GREAT DUE TO
LOW TIDE. GALE FORCE WNDS SHUD ARRIVE THIS MRNG. TROP STM WRNG CUD PROB
COME DOWN AFT 8 AM FOR S OF LTLE RVR. WL SEE HOW TPC FEELS.

MY CCF N&MBRS: ILM 074/061 078/055 071 09+30
              FLO 070/055 077/052 070 09+20

THANX TO MPD(CAE) & RF(MHX) FOR COORD CALLS. TRY TO ENJOY THE DAY!.

...UPDATED TO ADD INFO...
JOE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 4:09 AM EDTFlash Flood WarningILMNew Hanover3 hr
Oct 8, 6:04 AM EDTFlash Flood WarningILMBrunswick3 hr
Oct 8, 6:08 AM EDTSevere Thunderstorm WarningILMBrunswick52 min
Oct 8, 6:20 AM EDTSevere Thunderstorm WarningILMColumbus50 min
Oct 8, 6:48 AM EDTSevere Thunderstorm WarningILMPender42 min
Oct 8, 6:52 AM EDTTornado WarningILMBrunswick53 min
Oct 8, 7:09 AM EDTFlash Flood WarningILMBrunswick3 hr
Oct 8, 7:09 AM EDTFlash Flood WarningILMNew Hanover, Pender3 hr
Oct 8, 7:35 AM EDTTornado WarningILMNew Hanover, Pender25 min

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.